Hail, Butler
- When
- July 15, 7:57 AM EST to 7:59 AM EST
- Where
- Butler County, 1.07 mi E of Port Union
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -84.430
Scattered thunderstorms moved through the area during the morning hours in association with an upper level low pressure system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms moved through the area during the morning hours in association with an upper level low pressure system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 5:33 AM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 633 AM EDT Sat Jul 15 2023 .SYNOPSIS... Low pressure and a frontal boundary will bring widespread showers and thunderstorms to the region today. Precipitation will move to the east tonight as the system pulls away. High pressure will briefly visit the area on Sunday, resulting in dry weather. Chances for showers and thunderstorms are then expected through next week as several weather systems pass across the Great Lakes and Ohio Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A complex cluster of left over MCVs and mid level s/wv energy will push east across the Ohio Valley today. Increasing moisture associated with this energy (pwats 1.50 to 2.00 inches) will be aided by a modest low level jet and upper level jet divergence to bring widespread showers and thunderstorms to our area. Locally heavy rainfall is expected, but with the lack of very strong focus, and with FFG values near 2 inches, flooding concerns should remain on the low side. As for severe potential, there is some modest shear for organization. However, MLCAPEs will be limited due to increasing clouds and widespread rain. Best chance for an isolated strong to severe storm would be over the eastern half of the forecast area where diurnal instability is expected to be the highest. Damaging wind would be the main threat. Temperatures will be cloud and rain dependent. Have gone more with a consensus raw model blend for highs. Highs will range from the upper 70s west to the lower perhaps mid 80s east. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Complex cluster is expected to move east of the area this evening and overnight. This process, along with lowering diurnal instability, will allow showers/storms to diminish and exit the area. Skies will range from partly cloudy west to mostly cloudy east. Various models suggest that some stratus and/or fog may develop, particularly across our eastern zones. Lows will range from the mid to the upper 60s. We should see a respite in the pcpn threat on Sunday as drier air along with surface ridging allows skies to become mostly sunny. The one fly in the ointment will be the potential for some haze and/or smoke from Canadian wildfires. RAP/HRRR smoke runs suggest this, and have thus placed some haze in the forecast for Sunday. Highs will be typical for mid July, ranging from the mid to the upper 80s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Weak surface high pressure and dry air shift east Sunday night ahead of an approaching shortwave trough and cold front. Modest destabilization takes place across the Midwest, leading to convection overnight west of the forecast area. In the absence of rich surface moisture, confidence is medium to high that overnight convection fades as it enters the area during the early morning hours Monday. An increase of showers and thunderstorms is forecast Monday afternoon as the cold front moves through. Any morning activity and cloud cover will likely limit high temperatures and thunderstorm coverage somewhere in the area, but until confidence increases, will maintain area wide potential. Temperatures for the entire long term period are coolest Monday night behind the front, with mid to lower 60s forecast. Can't rule out some upper 50s in eastern Indiana and west- central/central Ohio. Shortwave trough axis crosses the forecast area Monday night into Tuesday morning, with dry air penetrating into the Ohio Valley. Continued trend of drying out NBM PoPs area wide as ensemble guidance comes into better agreement regarding the push of dry air. Precipitation chances don't stay low for long as a fast moving shortwave moves in from the west Tuesday night/Wednesday morning. Much of the guidance is in agreement with broad warm-air advection and substantial moisture advection taking shape across the region, however, there is considerable spread in how the sensible weather plays out Tuesday night through Wednesday. There could be locations that see a band of persistent showers and thunderstorms during this timeframe, but decided to reduce PoPs downward from likely to chance due to the lower confidence. Late in the week, the overall synoptic pattern remains locked- in with high confidence. WPC cluster analysis for Thursday and Friday show only slight deviations in the magnitudes of the trough over the Great Lakes/Quebec/Ontario region and the substantial ridge over the southwest US. Chances for precipitation continue, but will likely be dependent on the depth of the trough over the Great Lakes which will influence the amount of dry air reaching southward into the local forecast area. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... For today, embedded mid level energy will interact with an increasing moist airmass to produce showers/storms across the entire region. Precipitation will move west to east across the terminals between 12Z and 18Z. The rainfall will allow prevailing ceilings to drop to around 4000 feet with MVFR visibilities likely. Heavier rainfall, especially in thunderstorms, will lower ceilings into the MVFR category with IFR or lower visibilities possible. Main bulk of precipitation will move away from the terminals from west to east between 18Z and 00Z. Winds will be from the south/southwest between 5 and 10 knots, switching to the west/northwest as an area of weak surface low pressure and frontal boundary pass by. For tonight, scattered shower/thunderstorm activity will diminish and move east through 06Z. This will leave partly to mostly cloudy skies for the overnight period. Lingering low level moisture may result in stratus and/or fog, mainly for eastern terminals toward or after 06Z. OUTLOOK...MVFR/IFR conditions possible, especially east, Sunday morning. Thunderstorms possible at times Sunday night into Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman SHORT TERM...Hickman LONG TERM...McGinnis AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 322 AM EDT Sat Jul 15 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-161100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 322 AM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms are expected today. An isolated strong or severe storm may be possible. Damaging winds would be the primary severe weather threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Wilmington OH 650 AM EDT Sat Jul 15 2023 INZ050-OHZ042-060-151130- Wayne IN-Darke OH-Preble OH- 650 AM EDT Sat Jul 15 2023 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE, NORTHWESTERN PREBLE AND SOUTHWESTERN DARKE COUNTIES THROUGH 730 AM EDT... At 650 AM EDT, a strong thunderstorm was located over Richmond, moving northeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Hail may cause minor damage to outdoor objects. Locations impacted include... Richmond, New Paris, New Madison, Eldorado, Spring Grove and Middleboro. This includes the following Interstates... I-70 in Indiana between mile markers 151 and 156. I-70 in Ohio between mile markers 0 and 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a sturdy building. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3975 8487 3984 8494 4000 8471 3985 8462 TIME...MOT...LOC 1050Z 241DEG 18KT 3983 8488 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<35 MPH McGinnis
Special Weather Statement
National Weather Service Wilmington OH
728 AM EDT Sat Jul 15 2023
OHZ060-061-151200-
Montgomery OH-Preble OH-
728 AM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN PREBLE AND
WESTERN MONTGOMERY COUNTIES THROUGH 800 AM EDT...
At 728 AM EDT, a strong thunderstorm was located over Eaton, moving
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Eaton, Camden, Lewisburg, West Alexandria, Gratis, Brookville, New
Lebanon, Farmersville, Phillipsburg, Verona, Oklahoma, Wheatville,
Pyrmont, Sugar Valley, Lake Lakengren and New Hope.
This includes I-70 in Ohio between mile markers 5 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3967 8473 3989 8473 3991 8439 3974 8438
3960 8443
TIME...MOT...LOC 1128Z 280DEG 19KT 3976 8466
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
736 AM EDT Sat Jul 15 2023
OHZ060-061-151200-
Montgomery OH-Preble OH-
736 AM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN PREBLE
AND WESTERN MONTGOMERY COUNTIES THROUGH 800 AM EDT...
At 736 AM EDT, a strong thunderstorm was located over Eaton, moving
east at 20 mph.
HAZARD...Wind gusts up to 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Eaton, Lewisburg, West Alexandria, Gratis, Brookville, New Lebanon,
Farmersville, Wheatville, Oklahoma and Pyrmont.
This includes I-70 in Ohio between mile markers 8 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3967 8467 3987 8467 3986 8439 3972 8437
3962 8441
TIME...MOT...LOC 1136Z 276DEG 18KT 3974 8461
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
812 AM EDT Sat Jul 15 2023
INZ066-074-OHZ070-077-151230-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
812 AM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN, NORTHEASTERN DEARBORN, NORTHWESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 830 AM EDT...
At 812 AM EDT, a strong thunderstorm was located over Harrison,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Hamilton, Fairfield, Forest Park, Harrison, North College Hill,
Mount Healthy, Greendale, Bright, Hidden Valley, Finneytown, Ross,
Cleves, Shawnee, Taylor Creek, Miami Heights, Dry Ridge, Blue Jay,
Dunlap and Skyline Acres.
This includes the following Interstates...
I-74 in Indiana between mile markers 167 and 171.
I-74 in Ohio between mile markers 0 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3913 8488 3931 8491 3942 8461 3932 8452
3919 8454
TIME...MOT...LOC 1212Z 244DEG 26KT 3924 8482
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
843 AM EDT Sat Jul 15 2023
OHZ070-071-077-151315-
Hamilton OH-Warren OH-Butler OH-
843 AM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER AND SOUTHWESTERN WARREN COUNTIES
THROUGH 915 AM EDT...
At 842 AM EDT, a strong thunderstorm was located over Fairfield,
moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Norwood, Forest
Park, Sharonville, Monroe, Blue Ash, Loveland, Trenton, Springdale,
Reading, Montgomery, North College Hill, Madeira, Wyoming and Mount
Healthy.
This includes the following Interstates...
I-71 in Ohio between mile markers 11 and 26.
I-74 in Ohio between mile markers 15 and 16.
I-75 in Ohio between mile markers 8 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3939 8467 3953 8431 3937 8425 3925 8429
3925 8430 3924 8430 3922 8432 3921 8431
3921 8430 3918 8431 3917 8460
TIME...MOT...LOC 1242Z 252DEG 30KT 3933 8454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatzosThe Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
A few large tree limbs were downed on Springfield Pike in Woodlawn and Wyoming.
A tree was downed near Franklin Trenton Road.
High water was reported on I-275.
A tree was downed on Price Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114130, 1114129, 1114131, 1114133, 1114132.